Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Please take some time to click through these links to find out more about our community.

    What is a Trigger and When to Trigger a Post
    How and Why to Report a Post
    Visit our Crisis Assistance Link for resources. For immediate help, call 911 or get to the ER.


    Getting off Effexor
    avatar
    readseverything57 posted:
    I've been on 150mgs. of Effexor for 7+ years. My life has changed for the better, menopause is over and I'd like to be drug-free. I've heard and read that coming off Effexor is a nightmare. Has anyone ever kicked Effexor without the horrible withdrawal? I'm afraid to try.
    Reply
     
    avatar
    fishnic responded:
    Hello, the only way I was able to get off Effexor was to get my doc. to step me down til I was at the lowest then was able to get off without any withdrawal. I'm glad you want to be drug-free. Just be careful because if you've been on Effexor and then you go off you might go back to the way it use to be. I hope you don't need it. Good luck!
     
    avatar
    susiemargaret responded:
    hello, R --

    when my psychiatrist and i decided that i should quit taking effexor XR, i was really scared because of all of the horror stories i had read about it. at the time i was taking 150 mg/day, if i'm remembering correctly.

    i took at least two months to do it and didn't have a problem. first i switched to the same dosage but on "regular" effexor, not XR, for a week or so. then i started reducing my dosage by 12.5 to 15 mg every week -- no more than that, and taking each reduced dosage for a whole week before going to the next reduction.

    i have read that some drs add a small dose of prozac/fluoxetine -- 10 mg or so -- to help while someone is quitting effexor. i didn't ever feel like i needed that, but i wouldn't have hesitated to ask.

    so my advice is to go very, very slowly. if it seems that you are starting to feel withdrawal symptoms -- which, believe me, you will know! -- go back up a step and come down even more slowly. you've been on it for seven yrs; there is no reason to think you have to stop taking it within two weeks.

    one more thing -- i would not try to quit taking more than one med at a time. if you are taking more than one, only stop taking one, then do the others one by one.

    -- susie margaret
    what good is gold, or silver too, if your heart's not good and true -- hank williams, sr.
     
    avatar
    kathycornflakes replied to susiemargaret's response:
    I must agree with the previous posts. I tried to stop taking it last spring. I was at 75mg and was only taking it for 6 months. I tried to stop cold turkey-HUGE mistake!!!! I did not take it for 4 days and I was pretty much a mess. I ended up in the ER begging for more just to feel like a human! I am now up to 150mg and have been on that dose for several months. I am way too scared to stop taking it! Take everyone's great advise- work with your doctor and go as slow as you can. Esp since you have been on it so long. Good luck! : )


    Helpful Tips

    Sexual Problems from Meds..What to do!Expert
    Serotonin type antidepressants can cause 5-30% of the time- sexual problems such as no orgasm, impotence, no libido. Consider that ... More
    Was this Helpful?
    30 of 41 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.